This patient support community is for discussions relating to learning and education, motor and movement, neurological brain injury, premature birth, sensory integration, speech and communication, and vision impairment list groups.
My son was in a quad accident and suffered a mild brain trama, but for the past year he had shown signs of brain injury. We have been to all the specialist. My problem Medication! The doctors put him on 20 mg of Adderall (adderrall) during school for focas. And also 750 mg of Depakote twice a day for rages. I believe it is too much. The adderall (adderrall) for increases the rages, although is great during school because he can focas and do his work. But his rages are awful at home. The depakote works great except if he does not take addreall he would fall asleep at the wheel going to work, so he only takes 500 mg in the moring and 750 at night and will not take the adderall (adderrall) or anything else. I wish I could say the rages are under control with me, they are not, but better at this level. The decrease in medication is much better, he seems to have a better quality of life this way. But I still worry about the rages he tends to get (not as bad). He is 17 almost 18 and I have to listen to him, he knows his body and is not willing to continue with the adderall (adderrall). The other kind makes him tired and he will surely fall asleep at the wheel if taken. He drives 20 miles to work. I am not sure what to do, seems like he is actually better now, and wonder if the medication was doing him more harm than good. Without it he was flunking school, with it he got wonderful grades, just came home screaming all the time. He is a good boy, full of good engery and does not drink or use drugs. I want to help him achive his goals in life and not over medicate him, yet still give him enough to control the worst of the rages. Any experience anyone?
I am a Director at a special needs daycare and have been taking care and loving theses blessing's over ten years. I experianced youth and young adults going through the same or similar situations. My advice to you is listen to your son and within yourself. Sometimes doctors just want to make money and the sad thing is the kids pay the price. Medications are good in some situations and worse in most exspecially indivisuals with special needs.Slowy wing him off of the meds, reduce his intake little by little so that way his body will not have a shock reaction to the sudden change.I don't know your spiratual beleif, however mines is to pay daily. I hope this helps. God bless and good luck.
I work with adolescents and am wondering are you son's "rages" due to his brain injury or due to another diagnosis? Are his rages bad? Does he get violent or just angry? Could it be that he has normal adolescent frustrations and moodiness, but needs some behavioral techniques to help control himself?
I imagine that he may have been on too much Adderall (adderrall) so that it had a paradoxical effect...increased what it was supposed to decrease.
Any updates since you last wrote?
My husband is an alcoholic. When he quit drinking, he was prescribed Wellbutrin, Depakote, and Dexidrine. In short order he just disappeared and became a frightening man, indeed, whereas he was mild tempered, funny, loving to our then little ones - and me! Unfortunately, he was a lawyer, and that combination of drugs (and he liked the speed) and the higher education produced a nightmare for the kids and myself that we are all still, in little ways, recovering from. Utter destruction and the toughest chess game I have ever been presented with. I have had many tough chess games this lifetime, with children being affected, in that unpredictable speed way, with the combination of those drugs in particular, suffice to say I am proud of my kids, chipped away at, personally still healing from the control freak type assaults, the verbal abuse because these drugs contradict each other !!! and the brain is unable to transmit well in so many areas, most quite essential to being happily socialized. That is my response in a nutshell, leaving out all the research I did. Peace.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.